Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 12, 2018, 5:14 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 12, 2018, 6:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 200 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:39 PM MDT | HAIL 1 | 6 Se Linch, WY | TRAINED SPOTTER MEASURED THE LARGEST HAIL STONE TO BE ONE INCH IN DIAMETER. |
| Jul 12, 5:40 PM MDT | HAIL 1 | Linch, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WUUS55 KRIW 122314
SVRRIW
WYC019-025-130000-
/O.NEW.KRIW.SV.W.0064.180712T2314Z-180713T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
514 PM MDT THU JUL 12 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Southeastern Johnson County in north central Wyoming...
Northeastern Natrona County in central Wyoming...
* Until 600 PM MDT.
* At 514 PM MDT, a severe thunderstorm was located near Linch, or 23
miles east of Kaycee, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Linch around 525 PM MDT.
Other locations impacted by this severe thunderstorm include Sussex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 10608 4333 10608 4331 10613 4372 10632
4380 10603 4378 10602 4350 10602
TIME...MOT...LOC 2314Z 335DEG 23KT 4369 10617
HAIL...1.50IN
WIND...<50MPH
$$
Meunier2 follow-up statements
101
WWUS55 KRIW 122333
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
533 PM MDT THU JUL 12 2018
WYC025-122342-
/O.CAN.KRIW.SV.W.0064.000000T0000Z-180713T0000Z/
Natrona-
533 PM MDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NATRONA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved away
from the warned area. Therefore, the warning has been cancelled.
LAT...LON 4349 10606 4349 10619 4359 10624 4370 10604
4368 10602 4350 10602
TIME...MOT...LOC 2332Z 321DEG 31KT 4359 10608
$$
WYC019-130000-
/O.CON.KRIW.SV.W.0064.000000T0000Z-180713T0000Z/
Johnson-
533 PM MDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN JOHNSON COUNTY...
At 532 PM MDT, a severe thunderstorm was located near Linch, or 29
miles east of Kaycee, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Johnson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 10606 4349 10619 4359 10624 4370 10604
4368 10602 4350 10602
TIME...MOT...LOC 2332Z 321DEG 31KT 4359 10608
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
$$
Meunier167
WWUS55 KRIW 122356
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
556 PM MDT THU JUL 12 2018
WYC019-130006-
/O.EXP.KRIW.SV.W.0064.000000T0000Z-180713T0000Z/
Johnson-
556 PM MDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4349 10606 4349 10619 4359 10624 4370 10604
4368 10602 4350 10602
TIME...MOT...LOC 2356Z 335DEG 23KT 4345 10599
$$
MeunierWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:53 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 1:53 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Riverton WY 153 PM MDT Thu Jul 12 2018 .SHORT TERM...(This evening through Friday) Issued at 130 PM MDT Thu Jul 12 2018 Two distinct areas of thunderstorms are occurring ATTM in Wyoming. One area is over Southeast Wyoming that appears to be left over from the weak circulation/vort max now centered over Northeast Colorado. The other area of storms is associated with trailing shortwave making its way east across the Northern Rockies asct with the closed low tracking east across Canada. This area started out as an area of elevated convection across far Western Wyoming and has now transitioned into an area of sfc based convection across an area now extending from the Northern Lincoln/Sweetwater County border to near Beaver Rim. As this shortwave makes its way east across the rest of the CWA, it will encounter higher capes resulting in heavier rainers for the remainder of the afternoon and evening. As for Friday, only isold convection is expected over Natrona/Johnson Counties including the Big Horn Mtns as the shortwave exits east but the westerly steering flow remaining difluent. Friday will be warmer with highs in the low 90s east of the divide and low 80s in the far west valleys. .LONG TERM...(Friday night through Thursday) Issued at 130 PM MDT Thu Jul 12 2018 Weak west flow aloft will dominate the weather pattern through the extended with a series of weak cold fronts coming south out of Montana as short wave troughs move east across southern Canada and Montana brushing northern Wyoming. With time the timing of these troughs and cold fronts diverge in the extended models with significant differences by Wednesday and Thursday. Friday night and Saturday will be dry and warmer with a cold front cooling temperatures 10 to 15 degrees on Sunday with increasing chances of showers and thunderstorms. Some showers and thunderstorms will be a threat Monday through Wednesday with gradual warming expected. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 130 PM MDT Thu Jul 12 2018 Isolated showers and thunderstorms have developed over Western Wyoming and will push east across portions of Central and East Central Wyoming with KCPR and KBYG likely seeing the best chc of any thunderstorm activity through this evening. Winds will generally be light except for some gusty winds near showers and thunderstorms. Skies will clear after sunset this evening. Only isolated thunderstorms are expected across portions of Natrona/Johnson Counties after 18z Friday. Otherwise expect VFR conditions Friday. && .FIRE WEATHER... Issued AT 130 PM MDT Thu Jul 12 2018 Fire weather concerns should remain below critical for the rest of today. Relative humidity will remain above critical levels with winds remaining light to moderate for the most part. There will be another round of afternoon and evening showers and thunderstorms East of the Divide as well as across Southern Wyoming during the rest of today. However, coverage should be less then previous days. Mixing and smoke dispersal will be generally fair to good. Except for very isolated thunderstorm activity in zones 280/281/ and 300 Friday afternoon, expect dry conditions Friday. Temperatures will be around 5 degrees warmer Friday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Baker AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 12, 1:24 AM MDT, 15 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 124 AM MDT Thu Jul 12 2018 WYZ001>020-022>030-131345- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 124 AM MDT Thu Jul 12 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms, mainly in the afternoon and evening East of the Divide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Saturday...Isolated thunderstorms over the north late and at night. Elevated fire weather concerns south. Sunday and Monday...Isolated thunderstorms mainly along and east of the Continental Divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts over 45 mph and heavy rainfall. Thank you.
In the hours before
Special weather statement, Jul 12, 2:50 PM MDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service Riverton WY 250 PM MDT THU JUL 12 2018 WYZ009>011-122130- Southeast Johnson County-Northeast Johnson County-Bighorn Mountains Southeast- 250 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 330 PM MDT... At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Buffalo, moving southeast at 30 mph. Three quarters of an inch diameter hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of central Johnson County. This includes Interstate 25 between mile markers 277 and 291. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Over one inch of estimated rainfall has likely occurred in portions of this storm. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4421 10689 4427 10675 4411 10641 4399 10674 TIME...MOT...LOC 2048Z 319DEG 24KT 4413 10669 Lipson
Special weather statement, Jul 12, 2:54 PM MDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Riverton WY 254 PM MDT THU JUL 12 2018 WYZ011-122145- Southeast Johnson County- 254 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY UNTIL 345 PM MDT... At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Mayoworth, or 11 miles north of Kaycee, moving east at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Johnson County. This includes Interstate 25 between mile markers 261 and 270. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. An estimated three quarters of an inch of rainfall has occurred in portions of this storm. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4384 10671 4394 10673 4397 10641 4372 10645 TIME...MOT...LOC 2053Z 277DEG 4KT 4387 10665 Lipson
Special weather statement, Jul 12, 3:30 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
330 PM MDT THU JUL 12 2018
WYZ010-122215-
Northeast Johnson County-
330 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
415 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lake De Smet, or 14 miles northeast of Buffalo, moving
east at 20 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Johnson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4426 10613 4441 10663 4456 10657 4456 10642
4452 10603
TIME...MOT...LOC 2130Z 285DEG 19KT 4448 10651
MeunierSpecial weather statement, Jul 12, 3:46 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
346 PM MDT THU JUL 12 2018
WYZ019-122230-
Green Mountains and Rattlesnake Range-
346 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
430 PM MDT...
At 344 PM MDT, Doppler radar was tracking a thunderstorm near Split
Rock, or 11 miles east of Jeffrey City, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Split Rock around 405 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Around one half of an inch of rain has likely
already fallen in portions of this storm. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4255 10727 4243 10736 4243 10752 4239 10752
4249 10771 4256 10764
TIME...MOT...LOC 2144Z 291DEG 10KT 4251 10762
LipsonSpecial weather statement, Jul 12, 3:51 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
351 PM MDT THU JUL 12 2018
WYZ005-007-122230-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
351 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 430 PM MDT...
At 349 PM MDT, Doppler radar was tracking a thunderstorm 10 miles
west of Thermopolis, moving southeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This thunderstorm will be near...Thermopolis and Hot Springs State
Park around 425 PM MDT.
Other locations impacted by this storm include Hot Springs County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may
possibly lead to localized flooding. Around a half inch of rain have
already fallen in portions of this storm. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4361 10801 4341 10817 4346 10817 4342 10820
4343 10823 4343 10827 4360 10847 4370 10841
TIME...MOT...LOC 2149Z 300DEG 13KT 4363 10842
LipsonLocal storm report, Jul 12, 4:24 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
424 PM MDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 13 S BUFFALO 44.16N 106.69W
07/12/2018 E0.75 INCH JOHNSON WY PUBLIC
&&
AEMThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:07 PM MDT | Special Weather Statement | RIW | Natrona | 38 min |
| Jul 11, 6:42 PM MDT | Special Weather Statement | RIW | Natrona | 48 min |
| Jul 12, 11:25 AM MDT | Special Weather Statement | RIW | Sublette | 35 min |
| Jul 12, 1:59 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 35 min |
| Jul 12, 2:05 PM MDT | Special Weather Statement | RIW | Sweetwater | 40 min |
| Jul 12, 2:10 PM MDT | Special Weather Statement | RIW | Johnson | 50 min |
| Jul 12, 2:50 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Jul 12, 2:54 PM MDT | Special Weather Statement | RIW | Johnson | 51 min |
| Jul 12, 3:16 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 44 min |
| Jul 12, 3:30 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jul 12, 3:46 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jul 12, 3:51 PM MDT | Special Weather Statement | RIW | Hot Springs | 39 min |
| Jul 12, 4:09 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 66 min |
| Jul 12, 5:20 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Jul 12, 5:46 PM MDT | Special Weather Statement | RIW | Natrona | 29 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.